Cardiovascular drugs: verapamil with beta-blocker: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Cardiovascular drugs: verapamil with beta-blocker

Sample item

A 68-year-old man with angina on propranolol is given verapamil to improve control. Two days later he has syncope, a pulse of 38 per minute and an ECG showing complete atrioventricular block. What is the most likely explanation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Additive depression of AV nodal conduction by a rate-limiting calcium channel blocker and a beta-blocker

Verapamil and diltiazem slow the sinoatrial rate and AV nodal conduction, as do beta-blockers, so the combination can produce severe bradycardia, heart block and heart failure. Dihydropyridines such as amlodipine or nifedipine are safer partners because they have little effect on the node. Verapamil also inhibits CYP3A4 and P-glycoprotein and can raise levels of some co-administered drugs.

Option by option

  • A. Hyperkalaemia caused by verapamil depressing nodal conduction

    Verapamil does not cause hyperkalaemia; heart block here is from drug synergy.

  • B. Verapamil-induced vasodilation causing reflex vagal bradycardia

    Vasodilation provokes reflex sympathetic tachycardia, not vagal bradycardia, and verapamil's nodal action is direct.

  • C. Verapamil blocking the sinus node funny current as ivabradine does

    Ivabradine blocks the If current, whereas verapamil blocks L-type calcium channels.

  • D. Additive depression of AV nodal conduction by a rate-limiting calcium channel blocker and a beta-blocker (correct)

    Correct. Both drug classes act on the AV node, so their effects summate.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is D, Additive depression of AV nodal conduction by a rate-limiting calcium channel blocker and a beta-blocker. Verapamil and diltiazem slow the sinoatrial rate and AV nodal conduction, as do beta-blockers, so the combination can produce severe bradycardia, heart block and heart failure.

Why is "Hyperkalaemia caused by verapamil depressing nodal conduction" not the answer?

Verapamil does not cause hyperkalaemia; heart block here is from drug synergy.

Why is "Verapamil-induced vasodilation causing reflex vagal bradycardia" not the answer?

Vasodilation provokes reflex sympathetic tachycardia, not vagal bradycardia, and verapamil's nodal action is direct.

Why is "Verapamil blocking the sinus node funny current as ivabradine does" not the answer?

Ivabradine blocks the If current, whereas verapamil blocks L-type calcium channels.

What concept does this question test?

It tests Cardiovascular drugs: verapamil with beta-blocker in Pharmacology. Dihydropyridines such as amlodipine or nifedipine are safer partners because they have little effect on the node. Verapamil also inhibits CYP3A4 and P-glycoprotein and can raise levels of some co-administered drugs.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cardiovascular drugs: verapamil with beta-blocker?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.